[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1979

Neurological Complications of Anticoagulation TherapyA Neurologist's Review

Author Affiliations

From the Department of Neurology, Mount Sinai School of Medicine, New York.

Arch Intern Med. 1979;139(2):217-220. doi:10.1001/archinte.1979.03630390069025
Abstract

Anticoagulant-induced bleeding may involve the brain, spinal cord, or peripheral nerves. It may occur with either coumarin or heparin anticoagulants, in the absence of trauma, and while prothrombin times, clotting times, or partial thromboplastin times are in accepted therapeutic ranges.

Bleeding involving the brain occurs usually as a subdural hematoma, with intracerebral or subarachnoid hemorrhages occurring less frequently. There may be diagnostic problems in the recognition of these anticoagulant-related subdural hematomas.

The spinal cord involvement usually appears in the form of an extradural hematoma. This condition can progress rapidly, and prompt recognition of its presence, localization with myelography, and laminectomy for surgical evacuation are necessary.

The peripheral nerve most frequently compressed is the femoral nerve, due to bleeding into the iliacus muscle. Other nerves can be involved, and surgical evacuation may be necessary at times.

(Arch Intern Med 139:217-220, 1979)

×